A 25-year-old woman who found herself in great agony due to a sudden and severe facial eruption. The rashes covered her face, causing her distress and discomfort. Worried that it may be an infection, she sought help from her primary care physician. The doctor prescribed antibiotics and steroid cream in an attempt to alleviate her condition. To her dismay, the treatment only made matters worse.
Driven by desperation, she turned to the internet for alternative solutions. It was during her online search that she discovered something shocking. The facial cosmetic products she had been using for the past six months were actually banned by the Ministry of Health (MOH) due to the presence of steroids. Realizing that these products were the likely cause of her troubles, she sought consolation at our TCM clinic.
Upon examination, we observed diffuse rashes on her cheeks, accompanied by erythematous papules and tiny pustules (Figure). The diagnosis was clear: she was suffering from steroid-induced rosacealike dermatitis (SIRD). We recommended Traditional Chinese Medicine (TCM) herbal compounds. The patient diligently followed the treatment regimen, taking the herbal compounds twice a day and applying yufu herbal cream. Over the course of 10 months, the lesions gradually healed and disappeared completely.
Interestingly, there were similar stories of individuals who had experienced the insidious side effects of topical steroids – chronic inflammation, redness and peeling. One such case involved a 47-year-old woman who had undergone a similar ordeal. Initially misdiagnosed and prescribed more potent steroids, her symptoms worsened until she finally received the correct diagnosis of SIRD.
With the guidance of their doctors and the efficacy of TCM, both patients experienced significant improvements in their conditions. After eight months, the eruption decreased in intensity by approximately 80%, and by the 12th month, complete remission was achieved.
These stories serve as a reminder of the importance of thorough examination, accurate diagnosis, and appropriate treatments. Through perseverance and a holistic approach to healthcare, both women were able to overcome their struggles and regain their confidence and well-being.
Topical steroids, also known as corticosteroids, glucocorticosteroids, or cortisone, are formulations containing active agents with anti-inflammatory, vasoconstrictive, and anti-proliferative properties, making them versatile in dermatology. They find application in treating various skin conditions like acne, eczema, dermatitis, psoriasis, allergic reactions, and aiding in post-injectable recovery.
Although they seem like a miracle cure for many skin issues, steroids can paradoxically cause some of the problems they treat. For instance, steroid creams may initially treat dermatitis but can trigger more aggressive and widespread dermatitis over time [1-10].
Excessive use of steroids can lead to drug dependency on the skin. Some patients find themselves unable to go a day without applying steroids due to the side effects they experience, such as stretch marks, dilated blood vessels, pimples, thinning of the skin, glaucoma, cataracts, and suppression of the hypothalamic-pituitary-adrenal axis [1-10].
Ideally, steroid use should be limited no more than two weeks, but in practice, patients often receive indefinite prescriptions with unlimited refills and minimal warnings. Discontinuing consistent steroid use can lead to withdrawal effects, with rebound reactions being common, especially on the face. This rebound effect often drives people back to using steroids, creating a challenging cycle to break.
To address these issues, a “less-is-more” approach to steroid recovery is recommended. Instead of relying solely on steroids, focus on repairing the skin barrier with soothing, natural ingredients. By understanding the potential side effects and taking a balanced approach to treatment, individuals can make informed decisions regarding steroid use and find better solutions for their skin health.
- Abraham A, Roga G. Topical steroid-damaged skin. Indian J Dermatol. 2014 Sep;59(5):456-9. doi: 10.4103/0019-5154.139872. PMID: 25284849; PMCID: PMC4171912.
- Ghosh A, Sengupta S, Coondoo A, Jana AK. Topical corticosteroid addiction and phobia. Indian J Dermatol. 2014 Sep;59(5):465-8. doi: 10.4103/0019-5154.139876. PMID: 25284851; PMCID: PMC4171914.
- Li AW, Yin ES, Antaya RJ. Topical Corticosteroid Phobia in Atopic Dermatitis: A Systematic Review. JAMA Dermatol. 2017;153(10):1036–1042. doi:10.1001/jamadermatol.2017.2437
- Hagar T, Leshem YA, Hannifin JM, etc. (2015) A systematic review of topical corticosteroid withdraw (steroid addiction) in patients with atopic dermatitis and other dermatoses. J Am Acad Dermatol 2015;72:541-549
- Belinda Sheary. Topical corticosteroid addiction and withdrawal – An overview for GPs. Australian family Physician. Volume 45, No.6, June 2016 Pages 386-388
- Sheary B. Steroid Withdrawal Effects Following Long-term Topical Corticosteroid Use. Dermatitis. 2018;29(4):213‐218. doi:10.1097/DER.0000000000000387
- Belinda Sheary. Topical Steroid Withdrawal: A Case Series of 10 Children. Acta Derm Venereol. 2019 May 1;99(6):551-556. doi: 10.2340/00015555-3144.
- Marvin J Rapaport and Mark Lebwoh. Corticosteroid addiction and withdrawal in the atopic: the red burning skin syndrome. Clinics in Dermatology. Volume 21, Issue 3, May–June 2003, Pages 201-214
- Fukaya M, Sato K, Sato M, Kimata H, Fujisawa S, Dozono H, Yoshizawa J, Minaguchi S. Topical steroid addiction in atopic dermatitis. Drug Healthc Patient Saf. 2014 Oct 14;6:131-8
- Weston WL, Morelli JG. Steroid Rosacea in Prepubertal Children. Arch Pediatr Adolesc Med. 2000;154(1):62–64. doi:10-1001/pubs.Pediatr Adolesc Med.-ISSN-1072-4710-154-1-poa9084
In situations where the disease information had already been made publicly available (as evidenced by prior articles), genuine names of individuals have been utilized. Conversely, in instances where there was no pre-existing public disclosure or at the explicit request of patients for privacy, pseudonyms have been employed. Furthermore, identities have been deliberately obscured, and certain contextual details and diagnoses have been modified to hinder any attempts at identification. It is essential to emphasize that the patients and encounters described in this work are authentic, and their consent for publication was duly obtained. As responsible authors, we earnestly implore all our readers to honor the privacy and confidentiality of these individuals. Additionally, certain scenarios, assessments, and clinical interventions have been altered to safeguard the anonymity of both patients and healthcare providers.